Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Pueblo, CO

June 19, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 19, 2020, 4:36 PM MDT for Las Animas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 4:36 PM MDT (22:36 UTC)
Expired
Jun 19, 2020, 5:15 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 2:43 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS55 KPUB 192236
SVRPUB
COC071-192315-
/O.NEW.KPUB.SV.W.0069.200619T2236Z-200619T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
436 PM MDT Fri Jun 19 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 515 PM MDT.

* At 436 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Branson, or 23 miles north of Des Moines, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 10384 3722 10342 3700 10342 3700 10384
TIME...MOT...LOC 2236Z 269DEG 23KT 3709 10374 

HAIL...1.75IN
WIND...60MPH
 
$$

KT
2 follow-up statements
830 
WWUS55 KPUB 192252
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
452 PM MDT Fri Jun 19 2020

COC071-192315-
/O.CON.KPUB.SV.W.0069.000000T0000Z-200619T2315Z/
Las Animas CO-
452 PM MDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 451 PM MDT, a severe thunderstorm was located 11 miles east of
Branson, or 22 miles northeast of Des Moines, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County south of highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3717 10377 3722 10342 3700 10342 3700 10378
TIME...MOT...LOC 2251Z 275DEG 15KT 3706 10367 

HAIL...1.75IN
WIND...60MPH
 
$$

KT
823 
WWUS55 KPUB 192304
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
504 PM MDT Fri Jun 19 2020

COC071-192315-
/O.CON.KPUB.SV.W.0069.000000T0000Z-200619T2315Z/
Las Animas CO-
504 PM MDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 504 PM MDT, a severe thunderstorm was located 16 miles east of
Branson, or 24 miles northeast of Des Moines, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10366 3719 10342 3700 10342 3700 10368
TIME...MOT...LOC 2304Z 275DEG 19KT 3704 10358 

HAIL...1.25IN
WIND...60MPH
 
$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:22 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 19, 3:22 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Fri Jun 19 2020

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM MDT Fri Jun 19 2020

Rest of today...Scattered thunderstorms have developed over Saguache
and Fremont Counties earlier this afternoon, and have moved near the
I-25 corridor. Expect these storms to continue developing along and
just west of the I-25 corridor and propagate onto the plains by this
evening. Latest hi-res guidance continues to indicate that some of
these storms will intensify, with a few storms becoming severe with
large hail greater than 1 inch in diameter along with wind gusts up
to 60 mph being the primary threats with these storms, with the best
chance for severe storms to occur along and east of I-25, generally
south of US 50. Because of this, a Severe Thunderstorm Watch has
been issued until 10 pm tonight for these areas. Additionally, an
isolated tornado cannot be ruled out for the southern I-25 corridor
over the next couple of hours from Pueblo southward to the New
Mexico border. Although showers and storms are expected over the
burn scars and into the Pueblo vicinity, the atmosphere does not
appear to be able to support prolonged heavy rain to produce flash
flooding; therefore, have cancelled the Flash Flood Watch for the
Decker, Hayden Pass, and Junkins Burn Scars along with Fremont and
Pueblo Counties.

Tonight and tomorrow...The scattered showers and storms are expected
to continue moving east out of the state by late tonight, but a few
showers could linger into the morning hours over the far eastern
plains along the Kansas border. A few storms could still be on the
strong to severe side tonight. A ridge then begins to build over
Colorado tomorrow, bringing warmer temperatures and drier conditions
to the region. Spotty critical fire weather conditions over the
northern San Luis Valley are also anticipated as some locations will
likely see low relative humidity values and gusty winds; however,
critical threshold values are not expected to be widespread enough
to issue any fire weather highlights at this time. Lows tonight are
expected to be in the 40s and 50s across the plains and 30s and 40s
in the high valleys. Highs tomorrow should generally be in the 80s
across the lower elevations with locations approaching 90 in the
plains.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM MDT Fri Jun 19 2020

Saturday night and Sunday...The upper-level trough continues moving
away from the region while ridging continues to build over the
state, which will bring northwest flow aloft to the area. Highs on
Sunday are expected to warm into the 90s across the plains and 80s
in the high valleys. A weak disturbance is also anticipated to move
through the area, mainly over the eastern portions of the state,
which could bring a small chance of precipitation to the eastern
mountains and plains, but will likely stay dry. Elsewhere, areas of
breezy winds and low relative humidity over the San Luis Valley will
likely result in spotty fire weather conditions once again.

Monday...Another disturbance is expected to pass through, just to
our east this time, sending a front through the plains. Isolated to
scattered showers and storms are anticipated to develop over the
mountains before spreading east to the plains during the afternoon
and evening. Highs are expected to be just a few degrees cooler than
Sunday across the plains, while temps in the high valleys will not
change all that much.

Tuesday through Thursday...The upper-level ridge is anticipated to
remain just to our southwest, keeping northwest flow aloft over the
state through midweek. There appears to be enough moisture available
each day to produce isolated to scattered PM showers and storms,
mainly over the mountains. Some of these showers and storms could
spread to the southeast plains as well. Highs are expected to cool
off to the 80s across the plains before warming back into the 90s by
Thursday. Highs in the high valleys are expected to remain in the
80s with Thursday being the warmest of the three days.

Friday...The ridge begins to flatten out towards the end of the
week, bringing more westerly flow aloft to the area. Another weak
disturbance brings more chances for PM showers and storms to the
region. That said, model solutions diverge quite a bit and ensemble
spreads are fairly large, meaning that there is low confidence in
the forecast at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 321 PM MDT Fri Jun 19 2020

At KALS, VFR conditions are expected for the next 24 hours with
north winds diminishing this evening. Gusty west winds of around
20kts are anticipated tomorrow afternoon.

At KCOS and KPUB...VCTS are expected until 01z or 02z as a cluster
of storms continues propagating east, away from the terminals.
Ceilings are expected to improve as this cluster moves east, leaving
VFR conditions for the remainder of the forecast period. Winds are
expected to remain light, generally less than 15 kts through the
period, though there could be some gusty and erratic winds
associated with nearby thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...CARLBERG
AVIATION...CARLBERG
Hazardous weather outlook, Jun 19, 3:35 PM MDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
335 PM MDT Fri Jun 19 2020

COZ058>089-093>099-202145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
335 PM MDT Fri Jun 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High resolution guidance indicates that the greatest risk of
severe weather will be along and south of the US-50 corridor
mainly east of I-25. Severe storms will be capable of producing
hail up to 1.5 inches in diameter along with winds to 70 mph. An
isolated tornado cannot be ruled for areas along the I-25
corridor south of Pueblo to the New Mexico border, extending east to
eastern Las Animas County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some isolated thunderstorms will be possible Sunday and Monday,
with scattered storms Tuesday through Thursday. The main risks
with storms will be cloud to ground lightning, and gusty outflow
winds up to 50 mph. Some of the stronger storms will be capable
of producing small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely for the plains east of I-25 generally south of US-50
this evening into tonight.

29/28

In the hours before

Special weather statement, Jun 19, 12:13 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1213 PM MDT Fri Jun 19 2020

COZ060>062-065-066-069-072-191845-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
1213 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND CENTRAL
SAGUACHE COUNTIES UNTIL 1245 PM MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of North Pass, or 29 miles southwest of Decker Burn Scar,
moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguache, Bonanza and Poncha Pass.

LAT...LON 3799 10644 3824 10648 3846 10606 3808 10603
TIME...MOT...LOC 1813Z 255DEG 49KT 3816 10640

Hodanish
Special weather statement, Jun 19, 2:21 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Fri Jun 19 2020

COZ084-085-192045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
221 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 245
PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Colorado Springs, moving east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colorado Springs, Schriever AFB, Ellicott, Falcon and Cimarron Hills.

LAT...LON 3885 10479 3895 10483 3906 10431 3877 10439
TIME...MOT...LOC 2021Z 263DEG 49KT 3890 10466

Hodanish
Special weather statement, Jun 19, 2:26 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
226 PM MDT Fri Jun 19 2020

COZ074-088-192100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
226 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Segundo, or 12 miles west of Trinidad, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 10479 3719 10480 3729 10431 3699 10451
TIME...MOT...LOC 2026Z 272DEG 35KT 3710 10471

Hodanish
Special weather statement, Jun 19, 2:43 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
243 PM MDT Fri Jun 19 2020

COZ084-085-192115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
243 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EL PASO COUNTY UNTIL 315
PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 14 miles east of Colorado Springs, moving northeast
at 55 mph. other strong storms were located from Peyton th Calhan.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Calhan, Ramah, Yoder,
Ellicott, Peyton, Schriever AFB, Falcon, Cimarron Hills and
Security-Widefield.

LAT...LON 3879 10410 3864 10464 3889 10470 3912 10441
      3913 10432 3913 10411
TIME...MOT...LOC 2042Z 245DEG 48KT 3885 10456

Hodanish
Special weather statement, Jun 19, 2:56 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
256 PM MDT Fri Jun 19 2020

COZ074-088-192130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
256 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville, Model and Hoehne.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3712 10454 3724 10457 3737 10417 3713 10412
TIME...MOT...LOC 2055Z 258DEG 30KT 3718 10447

Hodanish
Local storm report, Jun 19, 4:29 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
429 PM MDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             7 N BRANDON             38.55N 102.44W
06/19/2020  M1.75 INCH       KIOWA              CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:59 PM MDTSpecial Weather StatementPUBLas Animas61 min
Jun 18, 9:05 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
Jun 18, 9:55 PM MDTSevere Thunderstorm WarningPUBLas Animas65 min
Jun 18, 10:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 18, 11:09 PM MDTAreal Flood WarningPUBLas Animas3 hr
Jun 18, 11:45 PM MDTSpecial Weather StatementPUBLas Animas60 min
Jun 19, 12:45 AM MDTSpecial Weather StatementPUBBent45 min
Jun 19, 1:00 AM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 19, 1:23 AM MDTSpecial Weather StatementPUBProwers37 min
Jun 19, 9:13 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more6 hr
Jun 19, 11:47 AM MDTSpecial Weather StatementPUBSaguache28 min
Jun 19, 12:13 PM MDTSpecial Weather StatementPUBSaguache32 min
Jun 19, 12:28 PM MDTSevere Thunderstorm WarningPUBSaguache32 min
Jun 19, 2:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 19, 2:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 2:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 19, 2:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 3:08 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jun 19, 5:12 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.